Alert archive / North Carolina / River Flood Warnings in 2017
River Flood Warning 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this river flood warning at May 16, 2017, 9:54 AM EDT for Lenoir County, North Carolina. It took effect at May 16, 2017, 2:00 PM EDT. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 9:54 AM EDT (13:54 UTC)
- In effect from
- May 16, 2017, 2:00 PM EDT
- Expired
- May 19, 2017, 11:22 PM EDT
- In force
- 3 days
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neuse River at Kinston (KINN7). The gauge peaked at 14.07 ft at May 18, 2017, 7:00 AM EDT.
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 18 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02089500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
363
WGUS42 KMHX 161354
FLWMHX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
954 AM EDT Tue May 16 2017
...The National Weather Service in Newport has issued a Flood Warning
for the following rivers in North Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Caution is urged when walking near riverbanks. Flood waters will
weaken the banks making them dangerous.
A followup product will be issued by the National Weather Service a
little later.
&&
NCC107-171354-
/O.NEW.KMHX.FL.W.0013.170516T1800Z-000000T0000Z/
/KINN7.1.ER.170516T1800Z.170518T0600Z.000000T0000Z.NO/
954 AM EDT Tue May 16 2017
The National Weather Service in Newport has issued a
* Flood Warning for
The Neuse River At Kinston.
* from this afternoon until further notice...or until the warning is
cancelled.
* At 9 AM Tuesday the stage was 14.0 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...Rise above flood stage by this afternoon and continue to
rise to near 14.1 feet by early Friday afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$8 follow-up statements
616
WGUS82 KMHX 170102
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
902 PM EDT Tue May 16 2017
...The Flood Warning is extended for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-180102-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170521T1200Z/
/KINN7.1.ER.170516T2300Z.170518T0000Z.170521T0600Z.NO/
902 PM EDT Tue May 16 2017
The Flood Warning extended for
The Neuse River At Kinston.
* until Sunday morning.
* At 8 PM Tuesday the stage was 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 14.1 feet by
Thursday evening. The river is expected to fall below flood stage
early Sunday morning.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8PM
Location Stg Stg Day Time Wed Thu Fri
Kinston 14 14.0 Tue 09 PM 14.1 14.1 14.1
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$021
WGUS82 KMHX 171315
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
915 AM EDT Wed May 17 2017
...The Flood Warning is extended for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-181315-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170521T0600Z/
/KINN7.1.ER.170516T2300Z.170517T1800Z.170521T0000Z.NO/
915 AM EDT Wed May 17 2017
The Flood Warning extended for
The Neuse River At Kinston.
* until late Saturday night.
* At 9 AM Wednesday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 14.1 feet by
early tomorrow afternoon. The river is expected to fall below flood
stage Saturday evening.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8AM
Location Stg Stg Day Time Thu Fri Sat
Kinston 14 14.1 Wed 09 AM 14.1 14.1 14.0
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$074
WGUS82 KMHX 180107
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
907 PM EDT Wed May 17 2017
...The Flood Warning is extended for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-190107-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T0600Z.170520T1800Z.NO/
907 PM EDT Wed May 17 2017
The Flood Warning extended for
The Neuse River At Kinston.
* until Saturday evening.
* At 8 PM Wednesday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 14.1 feet by
early tomorrow afternoon. The river is expected to fall below flood
stage early Saturday afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8PM
Location Stg Stg Day Time Thu Fri Sat
Kinston 14 14.1 Wed 08 PM 14.1 14.0 13.9
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$600
WGUS82 KMHX 181259
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
859 AM EDT Thu May 18 2017
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-191259-
/O.CON.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T1800Z.170520T1800Z.NO/
859 AM EDT Thu May 18 2017
The Flood Warning continues for
The Neuse River At Kinston.
* until Saturday evening.
* At 8 AM Thursday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8AM
Location Stg Stg Day Time Fri Sat Sun
Kinston 14 14.1 Thu 09 AM 14.1 14.0 13.8
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$754
WGUS82 KMHX 190056
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
856 PM EDT Thu May 18 2017
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-200056-
/O.CON.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170520T1800Z.NO/
856 PM EDT Thu May 18 2017
The Flood Warning continues for
The Neuse River At Kinston.
* until Saturday evening.
* At 8 PM Thursday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to below flood stage by
early Saturday afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8PM
Location Stg Stg Day Time Fri Sat Sun
Kinston 14 14.1 Thu 08 PM 14.0 13.9 13.7
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$977
WGUS82 KMHX 191322
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
922 AM EDT Fri May 19 2017
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-201322-
/O.CON.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170520T1800Z.NO/
922 AM EDT Fri May 19 2017
The Flood Warning continues for
The Neuse River At Kinston.
* until Saturday evening.
* At 8 AM Friday the stage was 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to below flood stage by
early tomorrow afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8AM
Location Stg Stg Day Time Sat Sun Mon
Kinston 14 14.0 Fri 08 AM 14.0 13.9 13.5
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$282
WGUS82 KMHX 200139
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
939 PM EDT Fri May 19 2017
...The Flood Warning is extended for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-201200-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170520T1200Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170520T0600Z.NO/
939 PM EDT Fri May 19 2017
The Flood Warning extended for
The Neuse River At Kinston.
* until Saturday morning.
* At 9 PM Friday the stage was 14.0 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to rise to near flood stage after
midnight tonight.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8PM
Location Stg Stg Day Time Sat Sun Mon
Kinston 14 14.0 Fri 10 PM 13.9 13.7 13.3
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$717
WGUS82 KMHX 200322
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1122 PM EDT Fri May 19 2017
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Neuse River At Kinston affecting Lenoir County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC107-200352-
/O.CAN.KMHX.FL.W.0013.000000T0000Z-170520T1200Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170519T1845Z.NO/
1122 PM EDT Fri May 19 2017
The Flood Warning is cancelled for
The Neuse River At Kinston.
* At 10 PM Friday the stage was 13.9 feet.
* Fell below flood stage at late Friday afternoon.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to 13.8 feet by Sunday
morning.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands
adjacent to the river.
&&
Fld Observed Forecast 8PM
Location Stg Stg Day Time Sat Sun Mon
Kinston 14 13.9 Fri 11 PM 13.9 13.7 13.3
LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
3521 7761 3520 7780 3525 7779
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at May 16, 9:40 AM EDT, 14 minutes earlier.
Area forecast discussion, May 16, 9:40 AM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 940 AM EDT Tue May 16 2017 .SYNOPSIS... Weak low pressure over the area today will dissipate while high pressure moving over the Atlantic strengthens and becomes the dominate weather system the rest of the week. A weak cold front may approach the area during the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 940 AM Tuesday...Quiet pleasant weather across the area today. Mainly a temperature forecast today. Did not make any significant changes to the forecast, just minor tweaks for hourly temperature trend. Weak low pressure located over southeast NC early this morning but is not expected to produce any significant weather while it slowly dissipates today. Meanwhile high pressure will move into the Atlantic and strengthen late in response to a building upper ridge. The result will be a developing warm southerly flow across the area this afternoon. The high resolution models are indicating isolated sea breeze convection possible after 18Z but this looks doubtful with only marginal moisture and lack of forcing. Thus will continue mostly sunny/warm forecast. Highs will be a few degrees warmer than Monday, in the mid to upper 80s inland and around 80 beaches. && .SHORT TERM / WEDNESDAY THROUGH 6 AM WEDNESDAY/... As of 310 AM Tuesday...Atlantic high pressure will extend west into NC producing a mild S/SW flow across the area. Mostly clear skies expected though patchy low stratus clouds could develop after 06Z as the low levels become saturated late. Lows will be in the lower to mid 60s inland to around 70 at the beaches. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 3 AM Tue...A summertime pattern continues through much of the week with above normal temperatures and mostly dry conditions. Precip chances increase this weekend and early next week with a front approaching from the north. Wednesday through Thursday night...Surface high pressure will persist off the southeast coast with an upper ridge over the region through the week bringing large scale subsidence with very warm and generally dry conditions through the period. However cannot rule out an isolated storm developing along the sea breeze each afternoon. Low level thicknesses increase to around 1415-1420m with highs in the upper 80s to around 90 inland and 80s along the coast. Lows in the 60s through the period. Friday through Monday...The upper ridge breaks down toward the end of the week as a shortwave trough pushes across the mid- Atlantic states and the attendant trailing cold front approaches from the north. Models are in slightly better agreement pushing the front through Fri night and Sat. Though given little run to run consistency, confidence remains below normal in the forecast this weekend but could see isolated to scattered showers through the period. A strong upper trough and sfc cold front approaches from the west early next week and models are in slightly better agreement than previous runs, pushing the front through Monday night and early Tuesday. At this time think best precip chances will be late Mon and Mon night. Very warm temps continue Friday with highs in the upper 80s to around 90 inland and 80s coast, then temps cool a few degrees for the weekend and into Monday with highs in the mid/upper 80s inland to mid 70s to around 80 along the coast. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Short Term /through tonight/... As of 650 AM Tuesday...High confidence in VFR conditions and light winds through most of the TAF period as high pressure surface and aloft influences the weather. Exception is early this morning and again late tonight when conditions will become marginally favorable for shallow/patchy fog and/or areas of stratus clouds with brief sub VFR conditions. Long Term /Wednesday through Saturday/... As of 3 AM Tue...Pred VFR conditions expected through the day Fri with high pressure in control, though patchy sub-VFR fog/stratus possible each morning. An isolated storm along the sea breeze also possible each afternoon. Shower chances increase Friday night into Saturday ahead of a backdoor front. && .MARINE... Short Term /through tonight/... As of 940 AM Tuesday...No changes with this forecast update. The weak gradient between dissipating low pressure over southeast NC and high pressure moving over the Atlantic will continue to produce light winds around 10 kt over the waters today. Variable flow over the northern and central waters will become southerly late while SE winds prevail over the southern waters today. Tonight the flow will become S then SW late all waters as Atlantic high pressure becomes the dominate weather system. Speeds will increase to 10 to 15 kt. Seas 2 to 3 ft today will build slightly to 2-4 ft tonight with the highest seas over the outer central waters late. Long Term /Wednesday through Saturday/... As of 3 AM Tue...Generally benign and pleasant boating conditions expected with high pressure persisting off the southeast coast through the week. SW winds around 10-15 kt expected through Friday, perhaps as strong as 15-20 kt during late afternoon and evening hours as thermal gradients tighten with very warm conditions inland. A backdoor cold front approaches Friday night and could move through the waters Saturday, but given the lack of run to run consistency in the models confidence remains low in the forecast for Sat. Generally expect winds around 15 kt or less with S/SW winds south of the front and N/NE winds north. Seas expected to be around 2-3 ft through the period. && .CLIMATE... Record High Temps Wednesday (5/17) LOCATION TEMP/YEAR New Bern 92/1960 (KEWN ASOS) Cape Hatteras 86/1991 (KHSE ASOS) Morehead City 85/1991 (COOP) Jacksonville 93/1990 (KNCA AWOS) Greenville 95/1915 (COOP) Kinston 96/1941 (COOP) Record High Temps Thursday (5/18) LOCATION TEMP/YEAR New Bern 95/1977 (KEWN ASOS) Cape Hatteras 87/1991 (KHSE ASOS) Morehead City 93/1960 (COOP) Jacksonville 95/1977 (KNCA AWOS) Greenville 94/1964 (COOP) Kinston 98/1911 (COOP) && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME NEAR TERM...RSB/JME SHORT TERM...JME LONG TERM...SK/CQD AVIATION...JME/CQD MARINE...RSB/JME/CQD CLIMATE...MHX
Hazardous weather outlook, May 16, 3:32 AM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 332 AM EDT Tue May 16 2017 NCZ029-044>047-079>081-090>095-098-103-104-170745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 332 AM EDT Tue May 16 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
River Flood Warnings in North Carolina, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.